If you want something done, you had better do it yourself, people!
FL's symptoms were bothering me. Dr T's attitude bothered me. I felt like we were missing something important. So yesterday I did some research on the web and found a very helpful Powerpoint presentation by Shirley D'Sa: "Peripheral Neuropathy and management of neurological side effects of myeloma treatment". Snappy title, huh?!
It isn't exactly a Ladybird Guide to Peripheral Neuropathy (PN), but I can read flowcharts. And guess what I found?
There are four key side effects to Velcade: PN, Autonomic Neuropathy, Gastro Intestinal toxicity and fatigue. How many of these does FL have? All four. How many have been acknowledged by the hospital doctor? One - the PN, which has been attributed to his previous Thalidomide regime.
Somebody (Dr T, I am looking at you) is either in denial about the side-effects of Velcade or just doesn't know. Either way, it isn't helping FL.
Lets go further into the presentation:
•A sensation of wearing an invisible "glove" or "sock"
•Numbness, pins & needles
•Feeling of walking on pebbles
•Feeling of tightness & swelling
•Burning sensation or freezing pain
•Sharp, jabbing or electric shock-like pain
•Extreme sensitivity to touch
•Usually worse at night
•Loss of balance and coordination
•Cramps in the feet and calves
•Tripping on the toes
•Loss of grip strength
I took FL through the list. It was immediately clear that he has text-book side-effects.
We looked at the Velcade Nursing Assessment (slides 17 and 18) and realised that his dizzy episode in the infusion room should have triggered a diagnosis of Autonomic Neuropathy at Grade 3: "Postural drop and regular dizziness" - because he is very honest about not being able to stand up without gripping a nearby table, and he immediately stoops to correct himself.
And this should have led to an immediate cessation of treatment. Not a Spanish Inquisition about why he wasn't eating properly!
I am grateful that his Velcade has been stopped, but I am not convinced that Dr T was aware of the reasons why it should have been stopped. She gave the impression that she had lost her temper with FL and given in to pressure from him to stop the drugs, which he had been reluctant to take in the first place. When, in fact, a logical clinical assessment should have led to the same conclusion, with the additional acknowledgement that he needed help to control the side effects.
So he is off to his GP today, clutching my notes, with a request for effective painkillers to allow him to sleep at night and to counteract the electric shocks. To allow his body some rest and recovery time. An anti-convulsant, possibly alongside a tricyclic antidepressant? But hey, I am not a doctor, and I know a little knowledge is a dangerous thing.
But shouldn't the real doctors be doing this research, not me?
FL's GP said "Side effects go with the treatment and have to be tolerated". He was sent home with NOTHING! Not even Paracetamol.
What a load of total bollocks! Ringing the Macmillan Nurse to get some sense out of the medical profession.